Prevent Mouth Sores During Chemotherapy
Updated: Nov 14
Chemotherapy can cause a wide variety of side effects, but one of the most uncomfortable is mouth sores. When you have mouth sores, they are painful, annoying, and can make it difficult to eat and get adequate nutrients to your body. So if you can do anything to decrease or avoid these it can make a huge difference in your quality of life as you go through chemo.
Chemo drugs target cells that divide rapidly, and the mucus membranes of the mouth and digestive tract are lined with cells that are replaced every few days. For this reason, they are particularly prone to damage. Also, it is important to remember that the digestive tract is basically one long tube that starts in your mouth and goes all the way through your intestines--so you may find that if you are having symptoms in your mouth you may also have heartburn, nausea, constipation, or diarrhea.
Fortunately, there are a few simple things you can do that help decrease or eliminate mouth sores with each round of chemo. Keeping your mouth cold during your infusion can prevent their formation. Sucking on ice cubes can be very helpful: I also like sipping on a cold smoothie during your infusion to also chill your esophagus and stomach. You can find my smoothie recipe here. The idea is that when you make your mouth very cold, you decrease blood circulation to the cells that line your mouth. When you decrease circulation less of the chemo drugs will circulate to those cells and cause less damage.
After your infusion there are a few other options for protecting your mouth and digestive tract. Avoiding spicy and sour foods for the first 3 days of your chemo cycle can also decrease the probability or severity of sores. Finally, you can use products with bicarbonate and soothing herbs to heal the mouth and digestive tract. You can find my favorite products for this here
If you want to find out more about my strategies for preventing mouth sores during chemotherapy, check out my video above!